Alert archive / New York / Frost Advisories in 2025

Frost Advisory 12, NWS Buffalo, NY

October 16, 202512 counties in New York

NWS Buffalo, NY issued this frost advisory at Oct 16, 2025, 1:49 PM EDT for 12 counties in New York. It took effect at Oct 17, 2025, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2025, 1:49 PM EDT (17:49 UTC)
In effect from
Oct 17, 2025, 2:00 AM EDT
Expired
Oct 17, 2025, 9:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS71 KBUF 161749
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
149 PM EDT Thu Oct 16 2025

NYZ001>006-010-011-013-014-019-085-170800-
/O.NEW.KBUF.FR.Y.0012.251017T0600Z-251017T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua,
Jamestown, Orchard Park, and Springville
149 PM EDT Thu Oct 16 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures in the upper 20s will result in frost 
  formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Livingston, Ontario, and Chautauqua Counties.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

EAJ
3 follow-up statements
820 
WWUS71 KBUF 161804
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
204 PM EDT Thu Oct 16 2025

NYZ012-170615-
/O.EXA.KBUF.FR.Y.0012.251017T0600Z-251017T1300Z/
Wyoming-
Including the cities of Warsaw
204 PM EDT Thu Oct 16 2025

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Wyoming County.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ001>006-010-011-013-014-019-085-170615-
/O.CON.KBUF.FR.Y.0012.251017T0600Z-251017T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua,
Jamestown, Orchard Park, and Springville
204 PM EDT Thu Oct 16 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures in the upper 20s will result in frost 
  formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Livingston, Ontario, and Chautauqua Counties.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

EAJ
384 
WWUS71 KBUF 170213
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1013 PM EDT Thu Oct 16 2025

NYZ001>006-010-011-013-014-019-085-171300-
/O.CON.KBUF.FR.Y.0012.251017T0600Z-251017T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Geneseo, Canandaigua,
Jamestown, Orchard Park, and Springville
1013 PM EDT Thu Oct 16 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Livingston, Ontario, and Chautauqua Counties.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ012-171300-
/O.CON.KBUF.FR.Y.0012.251017T0600Z-251017T1300Z/
Wyoming-
Including the cities of Warsaw
1013 PM EDT Thu Oct 16 2025

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Wyoming County.

* WHEN...From 2 AM to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JM
855 
WWUS71 KBUF 171302
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
902 AM EDT Fri Oct 17 2025

NYZ001>006-010>014-019-085-171415-
/O.EXP.KBUF.FR.Y.0012.000000T0000Z-251017T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
902 AM EDT Fri Oct 17 2025

...FROST ADVISORY HAS EXPIRED...

The threat of frost has ended, therefore the Frost Advisory has been 
allowed to expire.

$$

EAJ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 16, 2:08 AM EDT, 11 hours 41 minutes earlier.

Area forecast discussion, Oct 16, 2:08 AM EDT, 11 hours 41 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
208 AM EDT Thu Oct 16 2025

.SYNOPSIS...
Cooler temperatures and dry weather expected through the end of the
work week. An approaching system will bring a warm-up and the next
chance for rain over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cool, northerly flow will continue across the region as surface
high pressure builds in from the Upper Great Lakes. Some lake clouds
are possible this morning, but overall a mainly sunny day. High
temperatures today in the mid to upper 50s, but will feel a bit
cooler with a northerly breeze.

Another round of frost/freeze headlines look likely tonight under
clear skies and lightening winds.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AN elongated area of high pressure centered over the eastern U.S.
and Canada along with an approaching ridge axis will result in
mostly dry weather for the period, with a few exceptions.

A warm front will track north of the forecast area Friday night into
early Saturday. Model trends have been drier with the passage of
this front as it is also a bit farther northwest of the area as it
passes. But a few showers can't be ruled out for Friday night into
Saturday morning for far western NY with this frontal passage. The
warm front is associated with an occluding low over southern
Canada, with its associated cold front extending south across the
Central Plains. As the systems cold front crosses the central CONUS,
a secondary sfc low will develop lee of the Rockies as a strong
trough digs out of the Central/Northern Rockies. This sfc low will
quickly better organized and strengthen as it tracks northeast to
near Lake Michigan by Sunday morning. As the sfc low tracks
northeast toward the Great Lakes the potential for showers/rain will
increase through the night Saturday, especially toward daybreak on
Sunday. There is still plenty of uncertainty in timing and strength
with this system, so some timing adjustments will be necessary.

Temperatures for the period will warm from near normal on Friday, to
around 10 degrees above normal for Saturday behind the passing warm
front.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The sfc low tracking toward the Great Lakes will cross Lake Huron
and into Southern Ontario by Monday morning. As the system tracks
northeast across the Central Great Lakes during the day on Sunday,
showers and at times steady rain will push across the western and
north central NY area. This will occur as a pre-frontal trough
crosses the area, followed by the system occluded/cold front.
Forcing with the trough and frontal passages looks strong and the
potential for both thunderstorms and heavy rain will be possible.
The heavy rain will be possible as a surge of moisture pushes north
out of the Gulf and into the system. The system will also bring
gusty winds to the region as it strengthens and takes a favorable
track to the northwest of the forecast area. Some uncertainty though
still exists with track and when the system will start to weaken as
it occludes, so this will determine how strong the winds will be.
But overall this system will bring a soggy and breezy end to the
weekend.

Most of the more widespread and organized showers associated with
the passing sfc low should be done by Monday morning. However,
lingering showers will still remain with the trough still over the
region and cyclonic flow combined with cool temperatures aloft to
allow for a lake response. These additional showers should linger
through Monday afternoon/evening from west to east.

Drier weather will briefly move into the region for Tuesday morning
before the next system tracks toward and across the region with a
similar setup as the late weekend system. This will cause another
round of showers starting Tuesday afternoon/evening and continuing
through most of Wednesday.

Temperatures for the period will start out warmer than normal
briefly on Sunday and then cool to mostly near normal for the
remainder of the period.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Surface high pressure will build over the eastern Great Lakes
through tonight. This will allow areawide VFR and northerly flow to
prevail through the 06z TAF cycle.

Patchy lake clouds with bases 3-4kft may develop south-southeast of
Lake Ontario this morning, though confidence remains low as the
overhead airmass is very dry. If any do materialize, will not be
able to rule out some occasional low VFR cigs from KROC to KFZY.

Outlook...

Friday...Mainly VFR.

Friday night...VFR/MVFR with a chance for rain showers.

Saturday...Mainly VFR. Becoming VFR across WNY, MVFR/VFR east of
Lake Ontario in isolated rain showers.

Sunday...IFR/MVFR in rain showers. Isolated thunder and gusty
winds possible across WNY.

Monday...VFR/MVFR with chance of rain showers.

&&

.MARINE...
Elevated northerly winds and subsequent chop will continue on both
lakes today as the pressure gradient across the eastern Great Lakes
increases and the airmass aloft slightly cools. This will result in
SCA conditions on the southeastern end of Lake Ontario as outlined
below.

Winds and waves will relax some later today but remain elevated
through this evening, especially on Lake Ontario before the
pressure gradient starts to weaken tonight. As the center of the
high moves overhead, light winds and low wave action are
expected to finish off the work week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory until 9 AM EDT this morning for NYZ006-010>013-
     019-085.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LOZ043-
         044.

&&

SYNOPSIS...SW/TMA
NEAR TERM...TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...PP/TMA
MARINE...PP/TMA
Hazardous weather outlook, Oct 16, 9:08 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
908 AM EDT Thu Oct 16 2025

NYZ001>006-010>014-019-085-171315-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
908 AM EDT Thu Oct 16 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Low temperatures will drop into the low to mid 30s tonight, with
frost likely inland from the immediate lakeshores.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-020-021-171315-
Jefferson-Lewis-Cattaraugus-Allegany-
908 AM EDT Thu Oct 16 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171315-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
908 AM EDT Thu Oct 16 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2025Every frost advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.